Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 13, NWS Aberdeen, SD

May 28, 2015Brown County, Marshall County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 28, 2015, 7:14 PM CDT for Brown County, Marshall County, South Dakota. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2015, 7:14 PM CDT (00:14 UTC)
Expired
May 28, 2015, 7:35 PM CDT
In force
21 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Brown County, SD, Marshall County, SD

The radar

The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 7:15 PM CDTHAIL 0.756 E Hecla, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2015-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 866 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2015-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
866 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1960 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

349 
WUUS53 KABR 290014
SVRABR
SDC013-091-290045-
/O.NEW.KABR.SV.W.0013.150529T0014Z-150529T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
714 PM CDT THU MAY 28 2015

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BROWN COUNTY IN NORTHEASTERN SOUTH DAKOTA...
  NORTHWESTERN MARSHALL COUNTY IN NORTHEASTERN SOUTH DAKOTA...

* UNTIL 745 PM CDT

* AT 713 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HECLA...OR
  14 MILES WEST OF BRITTON...MOVING NORTH AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHEASTERN BROWN AND NORTHWESTERN MARSHALL COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4582 9801 4584 9811 4594 9810 4594 9801
      4593 9787
TIME...MOT...LOC 0013Z 201DEG 16KT 4587 9804 

HAIL...1.00IN
WIND...<50MPH
 
$$

SERR
2 follow-up statements
835 
WWUS53 KABR 290029
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
729 PM CDT THU MAY 28 2015

SDC013-091-290045-
/O.CON.KABR.SV.W.0013.000000T0000Z-150529T0045Z/
BROWN SD-MARSHALL SD-
729 PM CDT THU MAY 28 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN BROWN AND NORTHWESTERN MARSHALL COUNTIES...

AT 729 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF LUDDEN...OR 14 MILES SOUTH OF OAKES...MOVING NORTH AT 20 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN BROWN AND NORTHWESTERN MARSHALL COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4588 9796 4589 9809 4594 9810 4594 9801
      4593 9787
TIME...MOT...LOC 0029Z 201DEG 16KT 4594 9800 

HAIL...1.00IN
WIND...<50MPH
 
$$

SERR
109 
WWUS53 KABR 290035
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
735 PM CDT THU MAY 28 2015

SDC013-091-290044-
/O.CAN.KABR.SV.W.0013.000000T0000Z-150529T0045Z/
BROWN SD-MARSHALL SD-
735 PM CDT THU MAY 28 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROWN AND
NORTHWESTERN MARSHALL COUNTIES IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4588 9796 4589 9809 4594 9810 4594 9801
      4593 9787
TIME...MOT...LOC 0033Z 201DEG 16KT 4596 9799 

$$

SERR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:30 PM CDT, 44 minutes earlier.

Area forecast discussion, May 28, 6:30 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
630 PM CDT THU MAY 28 2015

.UPDATE...
ISSUED AT 625 PM CDT THU MAY 28 2015

SEE UPDATED AVIATION DISCUSSION BELOW.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 320 PM CDT THU MAY 28 2015

NOT MUCH CHANGE OVERALL FROM PREVIOUS FORECAST...AND NOT MUCH TO ADD
TO PREVIOUS UPDATE AND EARLY MORNING DISCUSSION. PEAK MLCAPE VALUES
CENTER NEAR ABERDEEN AT AROUND 2500J/KG AND WE ARE ALREADY SEEING A
FEW WEEK UPDRAFTS DEVELOP. THIS IS WELL AHEAD OF THE COLD
FRONT...AND ALSO IS IN LINE WITH HIGH RES GUIDANCE WHICH DEPICTS
RATHER SCATTERED/UNORGANIZED CONVECTION THANKS TO POOR UPPER FORCING
AND LACK OF A DEFINED SURFACE BOUNDARY. BETTER DYNAMICS DEVELOP
TONIGHT WITH A MINOR Q VECTOR BULLSEYE NEAR THE RIGHT ENTRANCE
REGION OF A WEAK JET. BY THAT POINT...LOW LEVEL FORCING IS MUCH MORE
LIMITED...SO ANTICIPATE A CONTINUATION OF WEAK SHOWERS/STORMS. THE
ONLY ISSUE IS THE WEAK WIND FIELD AT THE SURFACE AND ALOFT...WHICH
SUGGEST A SLOW STORM MOTION. WILL KEEP MENTION OF HEAVY RAIN FOR
PORTIONS OF CENTRAL/EASTERN SD.

CANADIAN HIGH PRESSURE UNDERCUTS THE UPPER TROF BY MORNING...PUSHING
SHOWERS SOUTH. THE COMBINATION OF A 7MB/6HR PRESSURE INCREASE AND A
10MB GRADIENT NE TO SW ACROSS THE STATE...ALONG WITH 850MB
TEMPERATURES FALLING FROM 14C AT 06Z TO AROUND 4C BY 21Z WILL RESULT
IN CHILLY/BREEZY CONDITIONS FOR FRIDAY. WINDS WILL WEAKEN RAPIDLY
SATURDAY AM AS A RIDGE AXIS MOVES OVERHEAD. GUIDANCE HAS
TEMPERATURES FALLING INTO THE UPPER 30S TO AROUND 40 SO MAY HAVE TO
MENTION FROST IN FUTURE UPDATES. VERY LIMITED TEMPERATURE RECOVERY
FOR SATURDAY THANKS TO NORTHEAST FLOW.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 320 PM CDT THU MAY 28 2015

THE LONG TERM PERIOD WILL REMAIN FAIRLY ACTIVE ACROSS THE REGION AS
ENERGY MOVES OVER THE NORTHERN PLAINS EVERY DAY OR SO. HOWEVER AS WE
HEAD TOWARD EARLY NEXT WEEK THE MODELS ADVECT A PRETTY HEALTHY EML
EAST OFF THE WESTERN HIGHS PLAINS.  SO PART OF THE PERIOD MAY BE
CAPPED.  COOLER MID LEVEL TEMPS ENTER THE PICTURE AS TROFFING EDGES
EAST INTO THE FORECAST AREA BY LATE WEEK.  THATS WHEN RAIN CHANCES
SHOULD BE THE GREATEST.  TEMPERATURES WILL START THE PERIOD A LITTLE
UNDER NORMAL...BUT THEN TREND TOWARD NORMAL OR EVEN ABOVE
NORMAL BY EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 625 PM CDT THU MAY 28 2015

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT MAINLY THE WESTERN
AND CENTRAL PARTS OF THE CWA THIS EVENING. SHOWERS WILL STILL BE
POSSIBLE OVERNIGHT ACROSS THE CENTRAL AND EAST AS A FRONTAL
BOUNDARY TRACKS EASTWARD. MVFR/IFR STRATUS MAY SETTLE IN LATE
TONIGHT INTO EARLY FRIDAY MORNING BEFORE HIGH PRESSURE MOVES IN
BRINGING VFR CONDITIONS BACK FOR THE REMAINDER OF THE DAY FRIDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...TDK
AVIATION...PARKIN
Hazardous weather outlook, May 28, 4:32 AM CDT, 14 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
432 AM CDT THU MAY 28 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-290945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
432 AM CDT THU MAY 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATER THIS AFTERNOON
AND PERSIST INTO THE EVENING HOURS. A FEW OF THESE STORMS COULD
BECOME STRONG TO SEVERE WITH HAIL AND GUSTY WINDS THE MAIN
THREATS. HEAVY RAIN IS ALSO POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ACTIVE WEATHER PATTERN IS LOOKING MORE LIKELY BY EARLY NEXT
WEEK...WITH CHANCES FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON INTO
EARLY EVENING ACROSS PORTIONS OF THE FORECAST AREA.

TMT

In the hours before

Local storm report, May 28, 5:59 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
559 PM CDT THU MAY 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             6 SE RELIANCE           43.82N  99.52W
05/28/2015  E1.00 INCH       LYMAN              SD   PUBLIC

            MANY QUARTER SIZED HAIL STONES

&&

EVENT NUMBER ABR1500324

LUECK
Special weather statement, May 28, 6:13 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
613 PM CDT THU MAY 28 2015

SDZ010-290000-
EDMUNDS SD-
613 PM CDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDMUNDS COUNTY UNTIL 700
PM CDT...

AT 612 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROSCOE...OR 12 MILES WEST OF IPSWICH...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROSCOE...LOYALTON AND PLAINVIEW COLONY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4525 9928 4532 9947 4558 9921 4558 9891
TIME...MOT...LOC 2312Z 229DEG 17KT 4538 9928

SERR
Special weather statement, May 28, 6:16 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
516 PM MDT THU MAY 28 2015

SDZ015-290000-
DEWEY SD-
516 PM MDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DEWEY COUNTY UNTIL
600 PM MDT...

AT 516 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WHITE HORSE...OR 25 MILES SOUTHWEST OF MOBRIDGE...MOVING NORTHEAST AT
30 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WHITE HORSE AND PROMISE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4513 10088 4535 10106 4546 10077 4538 10051
TIME...MOT...LOC 2316Z 232DEG 28KT 4534 10088

SERR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:05 PM CDTAreal Flood WarningABREdmunds3 hr
May 29, 12:56 AM CDTAreal Flood WarningABRMarshall, Roberts6 hr
May 29, 6:55 AM CDTAreal Flood WarningABRMarshall, Roberts3 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.